Jump to content
CrazyBoards.org

Lithium, valporate or carbamazepine for mixed episodes?


Recommended Posts

Hi,

I am new or not so new on this. I had a manic episode while a teen, many depressive ones, and also mixed ones, but during the mixed ones I thought it was just stress or CPTSD trigger that happened to often.

On Friday my doctor confirmed they were dysphoric mania. He said he thought valporate or carbamazepine, but he didn't thought about lithium that much. I don't have depressions since taking pregabalin, so it is not a problem.

I see him on Tuesday.

What have been your experiences with these medication and what information you can provide me?

Thank you, I am still confused, I never thought I was really bipolar/schizoaffective.

Edited by OliverB
Link to comment
Share on other sites

I actually didn't have any luck with most of the meds on the market and nothing keeps me stable more than a few months. Last thing that worked was oxycarbazepine (for a while). Lithium causes really bad tremors sometimes. I shook so bad that I was afraid I was having nerve damage. Don't remember if I've taken the others, sorry.

Link to comment
Share on other sites

My personal experiences on these meds:

Depakote ... made me so groggy and tired that I had to go off of it.  I was barely functional on it.  I didn't gain weight on it because I wasn't on it for very long.  I couldn't even see if the side effects would go away because they were too much for my body to handle.  Looking back though, Idk why he didn't decrease the dose.

Lithium ... worked well and I was on it for a long time, but years later my endocrinologist said the lithium messed up my thyroid and was why I developed hyperthyroidism.  (Some people develop hypothyroidism).  Endo said the hyperthyroidism was "lithium induced," and it finally went into remission 10+ years after stopping it.  YMMV though ... doesn't happen to everyone. 

Also, while on this med you need to get regular blood work to check your lithium levels, more so when starting the med than a year later, so you can find the right dose without going over the therapeutic range when taking it.  I didn't mind the bloodwork, but I became toxic on it and they had to monitor my heart for a few days (EKGs every day).  You also have to make sure you have enough fluid intake (different for everyone, and depends on where you live, if you exercise, etc).  This is about all that I can think of off the top of my head.

Tegretol ... I don't even remember why I was prescribed it.  But I was taken off of it because it affects the bones, and I already had osteoporosis to begin with.

** YMMV with any of these meds.

 

ETA:  With the lithium I developed nephrogenic diabetes insipidus also.  Very thirsty, going to the bathroom a lot.  It is a common renal side effect of taking lithium:

https://www.uptodate.com/contents/renal-toxicity-of-lithium

Quote

Nephrogenic diabetes insipidus (NDI) is the most common renal side effect of lithium therapy

 

It also makes your sodium levels off-balance.

But like I said, YMMV.

Edited by melissaw72
Add more info
Link to comment
Share on other sites

I was on carbamazepine 13 years ago. It did help initially but after a while it stopped working. I don't recall any significant side effects.

I started taking lithium in 2003 and I loved it. It worked really well for me and again I had no significant side effects. Unfortunately I had to stop taking it last September because of kidney damage.

I currently take valproate. It pulled me out of a horrible mixed episode . I gained a lot of weight at the beginning but worked hard to lose it and have lost 32 lbs since January. I was also quite sedated at the beginning but got past that too. I still feel a bit more tired than prior to starting valproate in September but I can deal with that. It is a good mood stabiliser for me. It keeps me at an even keel.

Link to comment
Share on other sites

I had an awful time with depakote/valproate. It caused me to have hypothyroidism and that led to a very severe suicidal depression. But it works great for others, so I guess it's worth a try.

I'm a fan of lithium. It's given me more time in between episodes, with very little side effects (just a slight tremor). For some reason people are afraid of lithium but I wouldn't be.

This all said, sorry you're going through this right now. I hope you get on the right meds soon.

  • Like 1
Link to comment
Share on other sites

1 hour ago, aura said:

I had an awful time with depakote/valproate. It caused me to have hypothyroidism and that led to a very severe suicidal depression. But it works great for others, so I guess it's worth a try.

I'm a fan of lithium. It's given me more time in between episodes, with very little side effects (just a slight tremor). For some reason people are afraid of lithium but I wouldn't be.

This all said, sorry you're going through this right now. I hope you get on the right meds soon.

The "Lithium Fear" is so unfortunate, I feel like it holds back doctors and patients so much

  • Like 1
Link to comment
Share on other sites

I read some where that valproate or carbemazepine are more suited to acute treatment of a dysphoric mania as opposed to lithium, so I guess that's what your pdoc was saying. Overall lithium is said to be the gold-standard, first-line med for the newly diagnosed, at least where I live. It has a couple of long-term risks, as all meds do, but for many of us it is mild and tolerable in terms of side-effects and how it makes one feel. It is the most evidence based mood stabiliser, has the most evidence of neuroregeneration and is the only med shown to reduce completed suicides. I just feel normal when it works. Not groggy or dulled at all. I don't have any side-effects from it. It is extremely effective in treating and then preventing my hypo/manic episodes, whether europhic or dysphoric. I don't know why lithium has a scary reputation. The side effects seem to be generally not as bad as with valproate which is considered the main alternative.

Link to comment
Share on other sites

22 hours ago, OliverB said:

Thank you for answering

I was put on depakote 300mg twice a day.

Please keep us posted & let us know how Depakote works out. I am someone that is sensitive to meds & pretty treatment resistant also. I've had some nasty mixed episodes in the past. Luckily my combo has been eradicating those for the most part. Always like to hear about others' experiences.

Link to comment
Share on other sites

4 hours ago, Alien Navel Cord said:

Sorry this is off topic but the F62.00 is an invalid ICD10 code.( /code geek ) is there something else it was put under? 

Uhmmm I didn't know it was invalid, actually I just found and looked for F62 :

http://eciemaps.msssi.gob.es/ecieMaps/browser/index_10_mc.html#search=&flags=111100&flagsLT=11111111&searchId=1494525770484&indiceAlfabetico=&listaTabular=id-10532-class-F60-F69&expand=0&clasification=cie10mc&version=2010

But there is only is F60, F63, F64, F65, F66, F68 and F69... Maybe on an older version 62.00 existed?

I found it here, it is still invalid since I looked on all ICD 10 codes and not only those diagnosticable:

http://eciemaps.msssi.gob.es/ecieMaps/browser/index_10_2008.html#search=F60&index=&searchId=1494526896526&historyIndex=1

---------------------------------------------------------------------------------------------------------------------------------------------------

 

I think It can be diagnosed under F43.12 (I know it is in Spanish but you can see the codes anyway)

http://eciemaps.msssi.gob.es/ecieMaps/browser/index_10_mc.html#search=&flags=111100&flagsLT=11111111&searchId=1494525981443&indiceAlfabetico=&listaTabular=F43&expand=0&clasification=cie10mc&version=2010

In English,

In ICD-10, F43 are PTSD and adaptative problems, and F43.12 as chronic PTSD. F62.00 was also called chronic PTSD and not only ''Enduring personality change after a catastrophic experience'', maybe that's why it was removed:

http://icd10coded.com/cm/ch5/F40-F48/F43/F43.12/

Capture.PNG

Edited by OliverB
Link to comment
Share on other sites

19 hours ago, Alien Navel Cord said:

Yeah that is weird - the codes do change frequently, maybe it used to be an umbrella code and they removed it? I use this: http://www.icd10data.com/Convert

The ICD-10 has codes for everything, I guess when they began to use it they realized F62.00 and F43.12 meant the same but the second with less stigma since it is not 'almost' a PD.

On 5/11/2017 at 3:10 PM, Blahblah said:

Please keep us posted & let us know how Depakote works out. I am someone that is sensitive to meds & pretty treatment resistant also. I've had some nasty mixed episodes in the past. Luckily my combo has been eradicating those for the most part. Always like to hear about others' experiences.

 

It made me stable in few days, and well behaved. I wasn't happy, but I wasn't sad. I was just worried about socioeconomical issue but not that much, not as worried and 'rage' as I would be in the past. So I had to stop it.

I don't like when psychpharmms thouch my personality, this made me a tamed humann. Maybe what everyone would call 'normal', if I get mixed again I will take it 1-2 days  until the agitation goes away and then keep the hypomania..

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...